Alert archive / Illinois / High Wind Warnings in 2020
High Wind Warning 1, NWS Chicago, IL
NWS Chicago, IL issued this high wind warning at Aug 10, 2020, 4:23 PM CDT for 16 counties in Illinois. It was in force for 90 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 4:23 PM CDT (21:23 UTC)
- Expired
- Aug 10, 2020, 5:53 PM CDT
- In force
- 90 min
- Issued by
- NWS Chicago, IL
Counties Boone County, IL, Cook County, IL, DeKalb County, IL, DuPage County, IL, Grundy County, IL, Kane County, IL, Kankakee County, IL, Kendall County, IL, Lake County, IL, LaSalle County, IL, Lee County, IL, Livingston County, IL, McHenry County, IL, Ogle County, IL, Will County, IL, Winnebago County, IL
The radar
The Chicago radar (KLOT), 39 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:25 PM CDT | NON-TSTM WND GST 57 | 1 W Elmhurst, IL | PRIVATE WEATHER STATION OBSERVED 57 MPH GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
478 WWUS73 KLOT 102123 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 423 PM CDT Mon Aug 10 2020 ILZ003>006-008-010>013-019>021-023-032-103>108-110000- /O.NEW.KLOT.HW.W.0001.200810T2123Z-200811T0000Z/ Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Northern Cook- Central Cook-Southern Cook-Northern Will-Southern Will- Eastern Will- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn, Oak Park, La Grange, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, and Beecher 423 PM CDT Mon Aug 10 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... The National Weather Service in Chicago has issued a High Wind Warning, which is in effect until 7 PM CDT this evening. * TIMING...Through 7 PM CDT this evening. * WINDS...Gusting to 55 to 65 mph. * IMPACTS...These strong winds after recent heavy rainfall may down trees and powerlines, in addition to making travel in high profile vehicles hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ Carlaw
1 follow-up statement
447 WWUS73 KLOT 102253 NPWLOT URGENT - WEATHER MESSAGE National Weather Service Chicago IL 553 PM CDT Mon Aug 10 2020 ILZ003>006-008-010>013-019>021-023-032-103>108-110000- /O.CAN.KLOT.HW.W.0001.000000T0000Z-200811T0000Z/ Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Northern Cook- Central Cook-Southern Cook-Northern Will-Southern Will- Eastern Will- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn, Oak Park, La Grange, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, and Beecher 553 PM CDT Mon Aug 10 2020 ...HIGH WIND WARNING IS CANCELLED... The threat for the strongest winds has ended although some occasionally gusty winds will be possible. $$ Carlaw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this high wind warning went out at Aug 10, 1:51 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 10, 1:51 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
151 PM CDT Mon Aug 10 2020
.SHORT TERM...
146 PM CDT
Through Tuesday night...
All eyes are on the incoming impressive convective complex surging
eastward towards the river early this afternoon. Given the number
of measured severe (and significant severe) wind gusts ongoing,
see no real reason that this won't continue well into and through
our CWA given the thermodynamic environment in place. Surface
temperatures have managed to claw their way into the upper 80s to
near 90 degrees with mid and even upper 70 degree dewpoints
expansive. This, combined with a rather steep mid-level lapse rate
plume overhead are supporting MUCAPE values now pushing 4000-5000
J/kg in an environment that is becoming increasingly uncapped.
Mid-level flow isn't off the charts, but seeing some 30-40 kt wind
retrievals around 700 mb and also analyzed 40 kts of effective
deep layer shear per recent SPC mesoanalysis. The complex-
orthogonal orientation is also favorable for convective sustenance
as this encourages renewed updraft development along the leading
edge of the cold pool.
Ultimately, the message really hasn't changed too much from
earlier this morning, but confidence in a rather widespread
significant wind event continues to march upwards here given
everything in place. Main corridor of concern seems to be roughly
the region bounded by I-90 and just south of I-80, but we'll note
that the entire region really is under a threat for severe weather
today, with the threats commensurately ramping up towards 1 PM
west of I-39, into the heart of the Chicago area around 3-5 PM,
and then out the southeast during the 5-8 PM time. We're also
seeing additional development taking place at the nose of the
warm advection wing and this may continue to push eastward near
and north of I-88. The threat here will be one of initial
thunderstorm training and associated localized flash flooding, as
well as a somewhat increased threat for large hail with any
transient supercellular structures.
The main threat is from straight line winds--again with a threat
for significant wind with gusts of 90 to even 100 mph not out of
the question. A secondary threat will be one of embedded QLCS
tornadoes/mesovortices. Low-level flow is not extremely strong,
but sufficient turning in the 0-2 km layer will support this
potential with signs of slightly backed surface winds there. If
nothing else, any mesovortices will be able to locally enhance
corridors of wind damage. Flash flooding exists as a tertiary
threat given the fast forward motion, but localized areas of
training will be possible, with some additional storms a threat
later this evening as the cold front finally moves through.
...Rip Current/Seiche/Meteotsunami Potential...
While not an ideal setup given the more west-to-east orientation,
we are growing a bit more concerned about a meteotsunami/seiche
threat given noted 2-4 mb/10 minute pressure rises at the head of
this incoming bow. These values are in a pretty narrow corridor,
but are getting into a moderate to significant range to force wind
stress on the lake. The main driving factor in this case will be
the winds, and should 60-70+ mph winds drive across the lake,
we'd expect at least modest water fluctuations developing well
after showers and storms have departed into the late-evening
hours. Given this, along with a threat for waves to build to 3-5
feet into NW Indiana beaches, we've elected to hoist a Beach
Hazards statement: 1 segment for the Cook County shore through
tonight where this a potential for rapid water fluctuations
associated with this wind surge, and a 2nd segment for our NW
Indiana county beaches (through early Tuesday afternoon). where
this threat will also exist, as well as a threat for waves
building to hazardous levels tonight into Tuesday. We'll keep an
eye on water level trends this evening for any short-fused
lakeshore flood advisory-type headlines.
High pressure builds in tomorrow with more quiescent conditions
expected. A lake breeze will likely keep our lakeside communities
several degrees cooler in the upper 70s with low to maybe mid 80s
more prevalent inland.
Carlaw
&&
.LONG TERM...
146 PM CDT
Wednesday through Monday...
Little has changed in the thinking during the long term portion of
the forecast.
A somewhat stagnant pattern looks to develop mid- week into the
upcoming weekend as mid-level ridging builds northward into Hudson
Bay. Meanwhile, abundant MCS activity across the central CONUS
over the next day or so may create a broad minimum in mid- level
heights across the Ohio Valley in otherwise zonal flow. The cold
front crossing the area this evening should ultimately wash out
well south of the CWA. With broad surface high pressure settling
over the Great Lakes region mid-week before drifting northeast
through the end of the week, a period of seasonable temps, lower
dew points, and generally east flow is expected Wednesday through
Saturday. Any precip potential during this time will hinge on the
evolution of convection within stronger westerlies across the
northern Great Plains. Some guidance hints at the potential for a
convectively- induced wave to shift into the Upper Mississippi
Valley late Thursday into Friday, ultimately amplifying the height
minimum across the Ohio Valley by the weekend. This would develop
a weak Rex block with the Hudson Bay ridge, placing a lot of
uncertainty in precip potential beginning late Thursday as any
slight changes in the possible stalled mid- level flow could mean
the difference between an extended dry period and a potential
upper low settling near the CWA.
Kluber
&&
.AVIATION...
For the 18Z TAFs...
Currently, a well-organized/derecho-producing MCS with measured
wind gusts in excess of 55 kt is sweeping across Iowa with a
forward motion of 55-60 kt. With ample instability ahead of the
line and "favorable" diurnal timing, the expectation is the line
will hold together and race through all terminals early this
afternoon. Currently, we have it timed out to reach RFD around
1930Z, DPA around 2000Z, ORD/MDW around 2030Z, and GYY around 2100Z
(though slight adjustments remain possible). Along the leading
edge of the line, wind gusts in excess of 55 kt are possible.
Once the line moves through, a wake low will lead to
north/northeast winds with gusts perhaps as high as 30 kt.
Winds will become light and variable at some point this evening
behind the line of storms and wake low (currently timing as such
around 00Z or so). Thereafter, the synoptic winds out of the west,
albeit light, should resume.
Finally, did offer some mention of a lake breeze toward the very
end of the TAF period at MDW/ORD.
Borchardt
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ103-ILZ104-ILZ105...6 PM Monday to
7 AM Tuesday.
IN...Beach Hazards Statement...INZ001-INZ002...7 PM Monday to 1 PM
Tuesday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Aug 10, 2:33 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
233 PM CDT Mon Aug 10 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-111945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
233 PM CDT Mon Aug 10 2020 /333 PM EDT Mon Aug 10 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Significant damaging wind risk...up to 80 to 90 mph.
Limited Tornado risk.
Limited hail risk...up to golf ball size.
Limited Flooding Risk.
Limited Excessive Heat Risk ahead of thunderstorms.
DISCUSSION...
A line of severe thunderstorms will continue to move through the
region this afternoon with a threat for widespread damaging wind
gusts through 6 to 8 PM. In addition, there will be a threat for a
tornado or two as well as instances of large hail to the size of
golf balls. Locally heavy rainfall may also lead to isolated
instances of flooding into this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday through Sunday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed this afternoon.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 65 mph.
LMZ740>745-111945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
233 PM CDT Mon Aug 10 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Significant thunderstorm wind gust risk...up to 70 knots.
Limited Waterspout Risk.
Limited hail risk...up to ping pong ball size.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thursday through Sunday...
Limited Thunderstorm Risk.
Carlaw
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Aug 10, 4:09 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
409 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG ROCKFORD 42.27N 89.09W
08/10/2020 WINNEBAGO IL TRAINED SPOTTER
TRAINED SPOTTER REPORTS WIDESPREAD TREE
DAMAGE IN ROCKFORD. MEDIUM TO LARGE BRANCHES
AND TREES SNAPPED.
&&
WSLLocal storm report, Aug 10, 4:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
413 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL GLENCOE 42.13N 87.76W
08/10/2020 M0.88 INCH COOK IL PUBLIC
NICKEL TO DIME SIZED HAIL REPORTED BY
TRAINED SPOTTER IN GLENCOE. LASTED 10
MINUTES FROM 3:50 TO 4:00.
&&
WSLLocal storm report, Aug 10, 4:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
415 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG 3 NW SHOREWOOD 41.56N 88.23W
08/10/2020 WILL IL PUBLIC
PUBLIC REPORTS TREES DOWN NEAR CATON FARM
ROAD AND DRAUDEN ROAD.
&&
WSLLocal storm report, Aug 10, 4:16 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
416 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM TSTM WND DMG 1 NW CICERO 41.86N 87.77W
08/10/2020 COOK IL PUBLIC
PUBLIC REPORT OF TREE DAMAGE IN CICERO.
&&
WSLLocal storm report, Aug 10, 4:17 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
417 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG OAK BROOK 41.83N 87.95W
08/10/2020 DUPAGE IL PUBLIC
REPORT OF ESTIMATED WINDS UP TO 50MPH, SMALL
BRANCHES DOWNED, AND HAIL TO HALF INCH
DIAMETER.
&&
WSLLocal storm report, Aug 10, 4:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
423 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND GST WEST RIDGE - CHICAGO 42.00N 87.69W
08/10/2020 M57 MPH COOK IL PUBLIC
PRIVATE WEATHER STATION OBSERVED 57MPH GUST
IN WEST RIDGE NEIGHBORHOOD OF CHICAGO.
&&
WSLThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:07 PM CDT | Special Weather Statement | LOT | Lake | 53 min |
| Aug 10, 1:41 PM CDT | Severe Thunderstorm Warning | LOT | Lee, Ogle, Winnebago | 94 min |
| Aug 10, 1:57 PM CDT | Special Marine Warning | LOT | 3 hr | |
| Aug 10, 2:03 PM CDT | Beach Hazards Statement | LOT | Cook | 23 hr |
| Aug 10, 2:03 PM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb, LaSalle | 87 min |
| Aug 10, 2:24 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kane, Kendall, McHenry | 96 min |
| Aug 10, 2:43 PM CDT | Tornado Warning | LOT | Boone, Winnebago | 62 min |
| Aug 10, 2:47 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 58 min |
| Aug 10, 2:55 PM CDT | Tornado Warning | LOT | Boone | 34 min |
| Aug 10, 2:56 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Kankakee, Lake, Will | 49 min |
| Aug 10, 3:11 PM CDT | Tornado Warning | LOT | DeKalb, Kane, Kendall, LaSalle | 34 min |
| Aug 10, 3:21 PM CDT | Areal Flood Advisory | LOT | Boone, Winnebago | 3 hr |
| Aug 10, 3:25 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois | 65 min |
| Aug 10, 3:26 PM CDT | Tornado Warning | LOT | DuPage, Will | 34 min |
| Aug 10, 3:31 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 89 min |
| Aug 10, 3:32 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Kankakee, Lake, Will | 43 min |
| Aug 10, 3:43 PM CDT | Tornado Warning | LOT | Cook, DuPage | 26 min |
| Aug 10, 3:44 PM CDT | Tornado Warning | LOT | Lake, McHenry | 47 min |
| Aug 10, 4:53 PM CDT | Special Marine Warning | LOT | 85 min | |
| Aug 10, 6:08 PM CDT | Small Craft Advisory | LOT | 10 hr |
Nearby
High Wind Warnings in Illinois, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.